Cuyahoga County: Heroin and Fentanyl Overdoses Continue To Climb In 2017
According to the Cuyahoga County Medical Examiner, residents are continuing to die at a rapid rate from fentanyl and heroin overdoses – keeping the pattern steady from 2016 into the new year.
This weekend, fourteen people died of suspected fentanyl and heroin overdoses. As many as two dozen have died from these drugs in the first five days of February. Additionally, there were a least 46 fentanyl and heroin deaths in January, but according to the medical examiner, hat number could be higher pending several more toxicology tests.
The opiate death rate (including heroin and fentanyl) has markedly increased in the the last five years, from 64 in 2011 to 517 in 2016. Although the medical examiner has yet to release the final report on opiate deaths for 2016, we already know that the county more than doubled the deaths of 2015, which was at that time the worse year on record.
Most (tweleve) of the fourteen individuals who died over the weekend were from Cleveland – however, one was from Willowick and one was from Brook Park. According to medical examiner data, victims ranged in age from 25-57. Most (nine) were black, one was Indian, and four were white.
The confirmed overdose cases from January were aged between 23-67. Thirty-two were men, and fourteen were women. Also, thirty-two victims were white, thirteen were black, and one was Hispanic. Half were residents of Cleveland, three were from Lakewood, and several others were isolated around other areas of the county.
Eight residents died within the county but were from elsewhere, including one each from Bunswick, Canal Fulton, Columbia Station, Concord, New London, Wickliffe and two from North Ridgeville, the medical examiner said.
According to the Centers for Disease Control and Prevention, in 2015 more than 33,000 persons in the U.S. died from an overdose related to prescription opioids or similar illicit drugs such as heroin and fentanyl. So far in 2017, at least 70 people in Cuyahoga county have died from an opiate overdose.
~ G. Nathalee Serrels, M.A., Psychology